Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017

August 10 to 11, 2017 · NWS TSA · 16 events in 5 counties and zones

A complex of thunderstorms developed over northeastern Oklahoma during the evening hours of the 10th as a cold front moved into the region. These storms produced large hail and damaging wind gusts as they moved across northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms developed over northeastern Oklahoma during the evening hours of the 10th as a cold front moved into the region. These storms produced large hail and damaging wind gusts as they moved across northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 5:48 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 10, 5:48 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 PM CDT Thu Aug 10 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will remain possible mainly
over far Northeast Oklahoma this evening...while the majority of
ongoing activity in Central Oklahoma remains west of the CWA.
Additional thunderstorms are expected late tonight into Friday as
a MCS is forecast to move into the CWA ahead of a frontal boundary
approaching from the northwest. Periods of MVFR conditions and
gusty winds will be possible within the thunderstorms...with
continued MVFR periods possible behind the leading line of storms.
By Friday afternoon...conditions look to lift back to VFR over the
CWA from north to south. Some scattered convection will continue
to be possible Friday afternoon and will carry Prob30 groups.

&&

.PREV DISCUSSION... /Issued 319 PM CDT Thu Aug 10 2017/

DISCUSSION...
An active period of weather is set to begin across eastern
Oklahoma and western Arkansas. Several rounds of showers and
thunderstorms are anticipated through the middle of next week
with heavy rainfall and flooding an increasing concern. Will
hold off on issuing a Flash Flood Watch at this time but one will
more than likely be needed.

Thunderstorm chances will ramp up this evening and overnight as
a thunderstorm complex now gaining steam across northwest Oklahoma
spreads into eastern Oklahoma. These storms will have the potential
to be severe with strong gusty winds and large hail the main concern.
Locally heavy rain will also be of concern. This complex will likely
fade as it moves into southeast Oklahoma later this evening as the
storms move into the less favorable airmass.  Additional thunderstorms
are expected to develop near the frontal boundary across Kansas and
spread into the area overnight and into Friday. The main concern overnight
into Friday will be heavy rainfall.

As we move into Friday and into next week, the frontal boundary that is
currently across Kansas will sag into the area on Friday and stall near
the Red River Friday night into Saturday. This front will then linger
across the region into the middle of next week. This front along with
a series of mid-level shortwaves will provide the lift necessary for
several rounds of showers and thunderstorms across the region. As the
ground becomes more saturated the threat for flooding will increase.
Widespread rainfall totals during this time could be in the 4 to 6
inch range with locally higher amounts. There will continue to be a
limited severe weather threat during this time with strong gusty
winds the main concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  84  70  83 /  90  70  50  60
FSM   74  85  72  86 /  60  70  40  60
MLC   73  85  71  86 /  70  60  60  60
BVO   70  84  68  82 /  90  50  20  60
FYV   69  81  66  82 /  60  70  40  60
BYV   68  82  66  82 /  60  60  20  50
MKO   72  83  70  83 /  80  70  50  60
MIO   69  83  68  82 /  80  50  20  50
F10   71  84  70  83 /  80  70  60  60
HHW   74  90  73  89 /  60  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Aug 10, 4:00 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Thu Aug 10 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Thu Aug 10 2017

...ACTIVE PATTERN TO PERSIST INTO NEXT WEEK WITH PERIODS OF HEAVY
RAINFALL LIKELY...
...INCREASED SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
    RISK...Very Limited.
    AREA...West of Highway 75 in Northeast and East Central Oklahoma.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms ongoing late this afternoon across
portions of western and central Oklahoma, as well as southern
Kansas, will continue to move to the east and southeast into
parts of northeast and east central Oklahoma by early evening.
Damaging wind gusts, large hail, and heavy downpours will be
possible. A very limited potential for tornadoes will also exist.
These storms are expected to decrease during the mid to late
evening as they move into slightly more stable air.

Additional thunderstorms are expected to develop through the
evening and into the overnight in the vicinity of a cold front
across parts of Kansas. These thunderstorms will move to the
southeast toward northeast Oklahoma and far northwest Arkansas
after midnight. The heavy rain and flash flood potential will be
increased with these thunderstorms. The strongest storms may also
pose a risk of damaging winds, especially if an organized complex
develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Daily rounds of thunderstorms are expected from Friday into the
weekend. While the details remain difficult to pinpoint, many
areas will see 3 to 5 inches of rain between Thursday and
Saturday night, with local amounts possibly approaching 10 inches.
At this time it appears the greatest potential for the heaviest
rain will be focused across east central Oklahoma although the
axis of heavy rain will likely shift as this system evolves and
the situation becomes more clear. The rain is likely to be
widespread enough to cause rises on a number of area creeks and
streams, with some local flash flooding possible at locations
receiving the fastest rain rates.

The threat for additional locally heavy rainfall will likely
continue in some areas through mid week as the pattern remains
favorable. Flooding of main stem rivers will ultimately become a
concern should forecast rainfall amounts materialize.

There will also be at least limited severe weather potential with
any organized storm complexes, mainly in the form of damaging
wind gusts.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should closely follow later forecasts as details
are refined and be prepared for at least some severe weather and
flooding potential from Thursday evening through the weekend.
Flash Flood Watches will likely be issued for parts of the
forecast area, perhaps as early as tonight.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 10, 5:57 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
657 PM CDT THU AUG 10 2017

OKZ054>056-110030-
Osage OK-Nowata OK-Washington OK-
657 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, a strong thunderstorm was located 4 miles west of
Caney, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
South Coffeyville...              Copan...
Wann...                           Hulah...
Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9554 3671 9606 3700 9619
TIME...MOT...LOC 2356Z 304DEG 29KT 3702 9601

The radar

The Tulsa radar (KINX), 85 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 10, 6:19 PM CST
Where
Washington County, 1 mi SSE of Copan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.887, -95.923

Strong thunderstorm wind gusts were estimated to 70 mph.

Thunderstorm Wind, Washington

When
August 10, 6:25 PM CST
Where
Washington County, 2.55 mi ENE of Copan
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.910, -95.885

The Oklahoma Mesonet station near Copan measured 73 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
August 10, 6:30 PM CST
Where
Washington County, 2 mi E of Copan
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.900, -95.894

Strong thunderstorm wind severely damaged the roofs of three homes east of Copan.

Thunderstorm Wind, Washington

When
August 10, 6:30 PM CST
Where
Washington County, 2.55 mi ENE of Copan
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.910, -95.885

The Oklahoma Mesonet station near Copan measured 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
August 10, 6:32 PM CST
Where
Washington County, 1.03 mi SE of Copan
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.888, -95.919

Strong thunderstorm wind was estimated to 70 mph.

Thunderstorm Wind, Washington

When
August 10, 6:35 PM CST
Where
Washington County, 2.01 mi WNW of Dewey Wayside Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.859, -95.935

Strong thunderstorm wind blew down power lines and snapped large tree limbs near the W1100 Road and Highway 75 intersection.

Thunderstorm Wind, Washington

When
August 10, 6:35 PM CST
Where
Washington County, 0.39 mi SW of Dewey
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.796, -95.935

Strong thunderstorm wind severely damaged a large metal barn.

Thunderstorm Wind, Washington

When
August 10, 6:36 PM CST
Where
Washington County, 3.87 mi E of Copan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.900, -95.860

Strong thunderstorm wind was estimated to 70 mph.

Thunderstorm Wind, Washington

When
August 10, 6:36 PM CST
Where
Washington County, 0.83 mi E of Copan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.902, -95.915

Strong thunderstorm wind blew down trees and power lines along Highway 10 and Highway 75.

Thunderstorm Wind, Washington

When
August 10, 6:40 PM CST
Where
Washington County, 1.19 mi ENE of Dewey Wayside Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.859, -95.881

Strong thunderstorm wind blew down power lines near W1100 Road and N 4000 Road.

Thunderstorm Wind, Nowata

When
August 10, 6:55 PM CST
Where
Nowata County, 5 mi W of Nowata
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.700, -95.720

Strong thunderstorm wind uprooted a large tree.

Hail, Nowata

When
August 10, 7:00 PM CST
Where
Nowata County, 0.4 mi WSW of Watova
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.618, -95.657

Thunderstorm Wind, Washington

When
August 10, 7:01 PM CST
Where
Washington County, 5.66 mi SSE of Dewey
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.728, -95.881

Strong thunderstorm wind blew down trees across Highway 60 near the N 4000 Road.

Hail, Rogers

When
August 10, 7:40 PM CST
Where
Rogers County, 2 mi E of Foyil
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.430, -95.484

Thunderstorm Wind, Mayes

When
August 10, 8:49 PM CST
Where
Mayes County, 5.38 mi WNW of Pryor
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.340, -95.403

Strong thunderstorm wind destroyed an unoccupied mobile home, blew down power poles and trees, and destroyed two barns in the Osage area.

Thunderstorm Wind, Tulsa

When
August 11, 3:15 AM CST
Where
Tulsa County, 0.68 mi ENE of Garnett
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.174, -95.819

Strong thunderstorm wind uprooted trees and blew down power poles near S 145th East Avenue and E Marshall Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718104, 718105, 718106, 718107, 718108, 718109, 718110, 718111, 718112, 718113, 718114, 718115, 718116, 718117, 718118, 721034.